ANOREXIA, nausea, vomiting, irritability, hypotension, cardiac arrhythmias, and intractable fatal seizure activity are all well-known signs of toxic reactions to theophylline. In cases reported by Zwillich et al,1 seizure activity was associated with a mean theophylline level of 53 ±4.8 μg/mL (range, 25 to 70 μg/mL). Mortality after the onset of seizures is extremely high, ranging from 50%1 to 100%,2 with substantial morbidity reported in survivors.3
The high mortality and morbidity associated with toxic theophylline levels, especially when associated with seizure activity, have prompted investigation into methods to improve removal of the drug from the body. A number of reports in the literature have described removal of the drug using hemoperfusion with charcoal.3,4 However, as Weinberger and Hendeles5 have pointed out, rapid removal has not universally been associated with good outcome in the reported cases.
We wish to report a case of massive theophylline
Dean LS, Brown JW. Massive Theophylline Overdose: Survival Without Hemoperfusion. JAMA. 1982;248(14):1742. doi:10.1001/jama.1982.03330140052033
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: